Puppy Forum and Dog Forums banner

Status
Not open for further replies.
1 - 7 of 7 Posts

·
Registered
Joined
·
20 Posts
Discussion Starter #1
This past weekend our 5.5-year-old dog, Reggie, started having seizures out of no where. He had two grand mal and four petit mal (that we witnessed). We took him in to the 24-hour pet ER Sunday night and they did a full blood work up and started him on phenobarbital. We picked up a very different dog last night! I know it takes a few weeks for the dog to balance out and get used to the meds, but I don't think we'll make it that long! Since returning home he has paced NON-STOP! He paces the house whining, as if he's frantic about something. I read, and the vet told us, that the meds would make him sleepy and lethargic . . . nope! He's also peeing in the house (NEVER would have done that before) and seems to have lost much of his training (such as commands and where his yard boundaries are).

Can anyone give me hope that this awful side-effects will taper off? He's going to die from exhaustion is he can't calm down and sleep at least a little! He laid down from about 1am-2am, and that was it.
 

·
Registered
Joined
·
5,615 Posts
I would speak to the vet again about the meds...he may be having a contradictory reaction to the meds to be anxious about it...that being said he also could simply be anxious that he FEELS different..disoriented and that is stressing him out. Either way you should discuss this with your vet asap so you can decide whether this is normal for some dogs. Phenobarb is a strong medication, maybe the dose is too high or too low. It's still likely safer than seizures themselves.
Nothing came up in the blood work to indicate toxicity or hormone etc levels could contribute to the seizures? Sudden onset of several seizures in such a short time is unusual if there is nothing showing in his bloods...but I'm not a vet so I can't be 100 percent on that...
 

·
Registered
Joined
·
20 Posts
Discussion Starter #3
The vet told us all his lab work came back totally normal. I just keep reading how dogs are lethargic and sleepy on this medication . . . but our dog can't stop moving. Every once in a while he'll lay down and nod off (you can see him fighting sleep), but it's only for a few minutes, if that. I keep letting him outside, thinking he has to go potty, but he just paces around out there and then comes back to the door.

We have no idea what caused the sudden onset of seizures. He's always been 100% healthy and active. I know he needs to adjust to the meds, but his entire personality is gone. His only thought now is pacing and whining.\
 

·
Registered
Joined
·
6,415 Posts
He didn't have access to acorns, holly or pointsiettas did he? (Before the seizures)
No physical injury, where maybe he was playing, yelped, and then seemed fine?
No cars with antifreeze leaks?


Ask your vet for a different med.
 

·
Registered
Joined
·
20 Posts
Discussion Starter #5
No injuries and no access to any of the above. The vet told us that's how epilepsy is - it just starts suddenly for no apparent reason. I spoke with our regular vet a little bit ago and she said his behavior is a "normal" reaction to the phenobarbital (pb). Some dogs get really sleepy and lethargic, other dogs get restless and agitated. Unfortunately, we got the later. I was told the pb is the commonly used drug in pets to control seizures - it sounds like they may play with dosage a bit, but not really the type of drug. I was told the pacing, etc. should subside over the next week or two as his brain/body get used to the pb. I just pray we can get him to calm down at night - my husband and I are walking zombies today from being up most of the night with the dog.
 

·
Registered
Joined
·
1 Posts
He didn't have access to acorns, holly or pointsiettas did he? (Before the seizures)
No physical injury, where maybe he was playing, yelped, and then seemed fine?
No cars with antifreeze leaks?


Ask your vet for a different med.
Did anything change??? I’m going through this exact same thing!!!
 
1 - 7 of 7 Posts
Status
Not open for further replies.
Top